Errors that you caught...

Posted
by sabrina_RPN sabrina_RPN Member Nurse

Specializes in Med/Surg, LTC, Rehab, Complex Care.

You are reading page 2 of Errors that you caught.... If you want to start from the beginning Go to First Page.

tainted1972

tainted1972, ASN, RN

Specializes in MR/DD. Has 3 years experience. 271 Posts

100mg of epinephrine was given to a patient in a code situation because there was a shortage of 1mg (1:10,000) syringes. The pharmacy stocked 50ml (1:1000) bottles in the crash cart, the nurse drew up the entire vial and gave it! The patient did not survive. Oops!:uhoh3:

Wow, was that reported?.. did the family know about it?

Just curious because I have seen mistakes that were not disclosed to patients/family.

azhiker96, BSN, RN

Specializes in PACU, ED. Has 15 years experience. 1 Article; 1,126 Posts

A dry patient arrived from surgery with a nearly empty bag of LR. The replacement bag which was hanging next to it was mannitol. I didn't spike it but did do an incident report so we can prevent this in the future.

I've also had pt's arrive with a fluid other than NS spiked on the blood administration tubing.

Rejected an order for D5 1/2NS with 20KCl on a pt who'd just had a dialysis catheter placed. The PA had written the order. The surgeon agreed with me that NS at KVO was more appropriate.

stram87

stram87

Has 4 years experience. 60 Posts

RN gave a pt normal dose of lantus but then TF were turned off. Pt became hypoglycemic for an entire day. Needed multiple amps of D50. Pt was fine after that. I don't know why they didnt start him on a D5 or D10 drip since the pt was NPO instead of giving an amp of D50 every so often.

Not_A_Hat_Person

Not_A_Hat_Person, RN

Specializes in Geriatrics, Home Health. Has 10 years experience. 2,900 Posts

I caught a math error in a morphine dose for a hospice patient. It was X mg Q4H PRN, calculated for morphine 1mg/1ml, but we had 20mg/1ml. I did the math and told the charge nurse. She just looked at me. About an hour later, the evening supervisor yelled at me, saying she'd never seen anyone do the math for a morphine dose, and they always assumed that the pharmacy delivered the right product.

About 2 hours later, the charge nurse and the evening supervisor were huddled at the nurse's station, talking to the on-call and hospice. Turns out the charge nurse had done the math, and found out I was right; the patient had received far too much morphine for 3 days. I didn't last much longer at that job. The patient died a month later.

handyrn

handyrn

1 Article; 207 Posts

Ok, this was not life threatening but just a DUH thing. You would think one would have enough common sense to figure this one out!

Pt at LTC facility was to quit smoking. Nurse wrote the order: patient should pick a quit date and stop smoking. After 2 weeks of not smoking, should start on Chantix. DUH! If he is 2 weeks post smoking, why would he need the Chantix? If he can quit cold turkey, why spend the money on the Chantix? I kept questioning this nurse on the order but she kept saying that she knew she wrote it down right.

Next Dr. rounds, the Dr. signing off the order says, "this isn't right. He should have started the Chantix 2 weeks BEFORE attempting to quit smoking."

No harm, no foul. The patient had quit smoking cold turkey. The Chantix was DC'd.

Biffbradford

Biffbradford

Specializes in ICU. 1,097 Posts

Oooo ... I like this thread. This is a fun one! :yeah:

I've found Dopamine and Dobutamine swapped. The giving of a beta blocker while the patient was still on inotropes was driving our heart surgeons up the wall. A lot of the new nurses fell into that hole. One nurse mistook a 250cc bag of insulin for an antibiotic and ran that in over an hour. On a different case, one of our most experienced nurses somehow ended up with his patient having a blood sugar of 1 (yes "one") and it was verified with the main lab. Not sure how that came about. I'm sure he didn't screw up, but something happened. When I first started in the ICU I got an order to "D/C tube feeding", so I threw out the TPN. Duh. Another nurse found her patient's TPN didn't have any sodium (at all). Good catch. Other new grads have accidently snipped off the end of Swan-Ganz catheters while doing dressing changes. If you screw up, own up to it, and move on. Just try not to kill someone in the mean time. :) If you're not sure, ask questions, have someone check your work, just remember you're never alone.

Meriwhen, ASN, BSN, MSN, RN

Specializes in Psych ICU, addictions. 4 Articles; 7,907 Posts

When preparing a patient's HS meds, one of my orientee nurses thought Lantus and Regular insulin were interchangeable. Thank God she asked me to do the double-check before she gave the patient the shot.

malgosiaRN84

malgosiaRN84

Specializes in cardiac tele/cardiac stepdown. Has 6 years experience. 6 Posts

soooooo, a pt i once had had tylenol 350mg orderd prn q4-6 for VAS 1-4 SUPPOSITORY.

the pt never had a fever or anything, could take PO perfectly fine, no neeeeed for a *******' suppository! the worst part: nurses were actualy giving it anally for mild pain.. thats so sad. :( poor guy.

Bre90

Bre90

9 Posts

During one of my rotations (a vascular surgery unit) I was partnered with one of the RNs and she was doing meds for my patient. I can't remember the exact dose, but he was on a beta blocker and it came in a prefilled syringe from pharmacy. I noticed that it was 10 times the prescribed dose. She hadn't noticed, just assumed it was right because it was prefilled. I pointed it out and she called the pharmacy. They asked her to write out a report and send it down to them, so, no harm done.

resumecpr

resumecpr

Specializes in ED, ICU, Education. Has 7 years experience. 297 Posts

Wow, was that reported?.. did the family know about it?

Just curious because I have seen mistakes that were not disclosed to patients/family.

Hmmmm. I'm not sure if it was disclosed to the family or not. I do know there was an incident report filled out and the nurse lost her job.

turnforthenurse, MSN, NP

Specializes in ER, progressive care. Has 7 years experience. 3,364 Posts

Double checking insulin...my instructor/preceptor drew it up that time and had me double check it...they drew up the wrong dose! It wouldn't have resulted in THAT much harm to the patient but still...

canesdukegirl, BSN, RN

Specializes in Trauma Surgery, Nursing Management. Has 14 years experience. 8 Articles; 2,543 Posts

I was interviewing a patient in the pre-op area who happened to be a Jehovah's Witness. I noticed that her consent form had the boxed checked "I consent to receiving blood products should my surgeon deem it necessary..." This patient was about to have surgery that had the potential for a fair amount of blood loss, so I asked her if, in fact, she DID desire a transfusion if she needed one. She said that it was an error, and she was glad I caught it.